H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Successful Treatment of an Acute High-Dose Clozapine Poisoning without Detoxication

Management of emergency care

Amjad Daaboul, Daniel Sedding, Sebastian Nuding, Artjom Schott

Germany Mid-German Heart Center, Department of Cardiology, Angiology and Critical Care Medicine, University Hospital Halle (Saale), Halle (Saale), Germany

Am J Case Rep 2021; 22:e929147

DOI: 10.12659/AJCR.929147

Available online: 2021-01-05

Published: 2021-02-16


#929147

BACKGROUND: Clozapine is a well-proven atypical antipsychotic drug used for therapy of treatment-resistant schizophrenia. Over the last decades only a few cases of clozapine poisoning have been reported. Hence, guidelines for in-hospital management are currently not available.
Most of the reported cases underwent detoxication measures as charcoal therapy and/or gastric lavage. However, there is no evidence for primary detoxication to improve clinical outcome. In contrast, use of therapy with intravenous physostigmine in the case of anticholinergic syndrome is restricted due to concerns about safety and dosing.
We present a case of acute high-dose clozapine poisoning without detoxication and complete recovery supported by physostigmine.
CASE REPORT: We report the case of a 28-year-old man with prior diagnosed schizophrenia who presumably ingested 8 g (regular maximum daily dose 900 mg/d) of clozapine with uncertain intent. Initial computed tomography (CT) showed pulmonary infiltrates and widespread pneumomediastinum and soft-tissue emphysema of unknown genesis.
The patient developed a progressive impairment of vigilance and respiratory insufficiency requiring invasive artificial ventilation for 31 h. Afterwards, an anticholinergic syndrome led again to impaired vigilance, tachycardia, and hyperventilation.
To avoid risks associated with artificial ventilation, we applied physostigmine. Subsequently, the anticholinergic syndrome and the pneumomediastinum completely regressed and no further artificial ventilation was needed.
CONCLUSIONS: Based on the presumably ingested dosage, we present the likely highest reported nonfatal overdose of clozapine without detoxication. Additionally, we observed widespread pneumomediastinum as an uncommon complication.
Our approach was to refrain from detoxication to minimize complications and to treat early with physostigmine because of anticholinergic syndrome to minimize its impact and to avoid artificial ventilation due do vigilance impairment.

Keywords: Anticholinergic Syndrome, clozapine, Physostigmine, Poisoning



Back